67 year old female with cystitis with hematuria. Should the Dr. have given antibiotics?

  • 1

1 Answer

These messages are for mutual support and information sharing only. Always consult your doctor before trying anything you read here.

Cystitis means inflammation of the bladder. Whether the doctor should give you antibiotics depends on whether the cystitis is caused by bacterial infections. If it is caused by bacterial infections, then antibiotics should be used. If it is caused by other conditions, then antibiotics may should not be used. Cystitis can be grouped into the following types based on its cause:

  • Interstitial cystitis. The cause of this chronic bladder inflammation, also called painful bladder syndrome, is unclear. Most cases are diagnosed in women. The condition can be difficult to diagnose and treat.
  • Drug-induced cystitis. Certain medications, particularly the chemotherapy drugs cyclophosphamide and ifosfamide, can cause inflammation of your bladder as the broken-down components of the drugs exit your body.
  • Radiation cystitis. Radiation treatment of the pelvic area can cause inflammatory changes in bladder tissue.
  • Foreign-body cystitis. Long-term use of a catheter can predispose you to bacterial infections and to tissue damage, both of which can cause inflammation.
  • Chemical cystitis. Some people may be hypersensitive to chemicals contained in certain products, such as bubble bath, feminine hygiene sprays or spermicidal jellies, and may develop an allergic-type reaction within the bladder, causing inflammation.
  • Cystitis associated with other conditions. Cystitis may sometimes occur as a complication of other disorders, such as diabetes, kidney stones, an enlarged prostate or spinal cord injuries.
...